Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS Topeka, KS

May 18, 20174 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2017, 6:29 PM CDT for 4 counties in Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 6:29 PM CDT (23:29 UTC)
Expired
May 18, 2017, 7:15 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:52 PM CDTFUNNEL CLOUD5 S Milford, KSSPOTTER REPORTED FUNNEL CLOUD ON THE NORTH SIDE OF THE DAM.
May 18, 7:25 PM CDTTSTM WND DMG1 Nw Chapman, KSDELAYED REPORT OF A TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS53 KTOP 182329
SVRTOP
KSC027-041-061-161-190015-
/O.NEW.KTOP.SV.W.0049.170518T2329Z-170519T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
629 PM CDT THU MAY 18 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dickinson County in central Kansas...
  Northern Geary County in east central Kansas...
  Southwestern Riley County in northeastern Kansas...
  Southeastern Clay County in north central Kansas...

* Until 715 PM CDT

* At 629 PM CDT, a severe thunderstorm was located near Chapman,
  moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Southwestern Manhattan, Junction City, Ogden, Grandview Plaza,
  Chapman, Wakefield, Milford, Milford Lake and Moonlight.

This includes Interstate 70 between mile markers 282 and 310.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central,
north central, northeastern and east central Kansas.

LAT...LON 3938 9696 3908 9656 3890 9702 3904 9719
TIME...MOT...LOC 2329Z 227DEG 30KT 3902 9703 

HAIL...1.50IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:19 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 18, 2:19 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
219 PM CDT Thu May 18 2017

.SHORT TERM...(This evening through Tonight)
Issued at 159 PM CDT Thu May 18 2017

Focus for tonight will be the threat for severe weather across
northeast Kansas.  This afternoon, a warm front was noted across
east central Kansas oriented from east to west.  Main concern this
afternoon will be if storms begin to develop along this warm front
as the HRRR has been depicting  in model runs.  CAPE near/south of
this boundary is over 3000 J/kg with effective bulk shear values of
50 knots.  During the afternoon hours, the NAM also shows 0-1 shear
along this boundary around 25 knots, with steep mid-level lapse
rates. Any discrete storms forming along this boundary will have the
potential to quickly become supercellular with the main hazards
being large hail, damaging winds, and tornadoes. If storms do form
this afternoon, exact details for tonight look more unclear as
instability will be weaker and subsidence from storms may act to
alleviate severity later tonight.  For tonight, storms that are
expected to fire up on the dry line located in southwestern Kansas
and extending southward into Oklahoma. Models have been fairly
consistent in having these storms congeal into a line/bow and move
through northeast Kansas this evening. This would bring a main
hazard of widespread wind damage across the area, although hail or
an embedded spin up tornado cannot be ruled out.  Additional
development behind this line is possible bringing another round of
heavy rain to the area, increasing the potential for flash flooding.
 This is especially true in areas in north central Kansas that have
already seen heavy rainfall totals earlier in the week.  With the
potential for more developing showers and thunderstorms tomorrow, a
flash flood watch has been issued for the entirety of northeast
Kansas beginning this afternoon and extending into Saturday morning.

.LONG TERM...(Friday through Thursday)
Issued at 159 PM CDT Thu May 18 2017

The vast majority of the long term forecast period forecast effort
focuses on Friday and Friday night severe/flooding potential, with
periods beyond that generally trending toward a model consensus at
this time with minimal expected impacts through the remainder of
the forecast.

For Friday, much of the details will lie in how quickly convection
exits the area early Friday morning. Current indications are that
it will make a substantial eastward push overnight and exit the
region early. If this occurs, it would give much of the forecast
area more time to recharge instability as the true warm front
surges/mixes back north during the day in advance of a strong
upper level trough. Long, clockwise curved hodographs with low
LCL/LFC heights and rather steep lapse rates through the cloud-
bearing layer all point to another day with widespread severe
weather potential. This will include tornado potential across the
warm sector, and the most likely this warm sector will include
much of eastern Kansas with main uncertainty being in the
northwestward extent. There are two potential limiting factors.
1) Early day convection ends late and keeps the boundary layer
stable for much of the day, effectively mitigating instability.
2) Storms develop too close to each other, resulting in continued
hail and damaging wind potential but limiting overall tornado
potential.
Regardless, severe storms are possible with some potential for
another higher-end episode of severe weather. The other concern
will be flash flooding with multiple rounds of thunderstorm again
possible over what is likely to be saturated ground conditions
with elevated stream levels after tonight's storms. WPC has the
area in a moderate risk for excessive rainfall and for good
reason, so have continued the flash flood watch through Friday
night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1205 PM CDT Thu May 18 2017

Cloud deck varies from SCT to BKN at terminals near 3kft for the
next hour or two before becoming VFR this afternoon. Hi-res
guidance brings storms into the area near 22Z, with the main line
of storms near 00-03Z. These storms will greatly reduce conditions
as seen in the TEMPO groups. Timing for convection ending across
the area is still low although best consensus is near 14Z. There
is a chance MVFR ceilings will linger into the end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Barjenbruch
AVIATION...Heller
Hazardous weather outlook, May 18, 2:26 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
226 PM CDT Thu May 18 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-191930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
226 PM CDT Thu May 18 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are likely this afternoon through tonight.
These thunderstorms will be capable of tornadoes, very large hail,
damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are likely on Friday afternoon. While
some details depend on the exact evolution of storms tonight,
there is increasing confidence that multiple rounds of
thunderstorms can be expected Friday afternoon into Friday night.
These storms will likely be capable of producing large hail,
damaging winds, tornadoes, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 18, 6:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             BURDICK                 38.57N 96.85W
05/18/2017  E1.00 INCH       MORRIS             KS   PUBLIC

            VIA SOCIAL MEDIA.

&&

JP
Local storm report, May 18, 6:09 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             3 W VOLLAND             38.94N 96.45W
05/18/2017  E1.75 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&
Local storm report, May 18, 6:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             ALTA VISTA              38.87N 96.49W
05/18/2017  E1.75 INCH       WABAUNSEE          KS   PUBLIC

            VIA SOCIAL MEDIA.

&&

JP
Local storm report, May 18, 6:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             ABILENE                 38.92N 97.21W
05/18/2017  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

            NICKELS TO QUARTER SIZED HAIL.

&&

KC
Local storm report, May 18, 6:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     ENTERPRISE              38.90N 97.12W
05/18/2017  E60 MPH          DICKINSON          KS   TRAINED SPOTTER

            REPORTS OF AT LEAST ONE GUST TO 60 MPH.

&&

KC
Local storm report, May 18, 6:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             ALTA VISTA              38.86N 96.49W
05/18/2017  E2.00 INCH       WABAUNSEE          KS   PUBLIC

            VIA SOCIAL MEDIA.

&&

EH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:35 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more38 hr
May 18, 4:18 PM CDTSpecial Weather StatementTOPMorris27 min
May 18, 4:31 PM CDTSevere Thunderstorm WarningTOPGeary, Morris29 min
May 18, 4:38 PM CDTSevere Thunderstorm WarningTOPMorris37 min
May 18, 4:54 PM CDTSpecial Weather StatementTOPDickinson36 min
May 18, 4:57 PM CDTSevere Thunderstorm WarningTOPGeary33 min
May 18, 5:09 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee51 min
May 18, 5:13 PM CDTSevere Thunderstorm WarningTOPRiley31 min
May 18, 5:30 PM CDTTornado WarningTOPMorris, Wabaunsee30 min
May 18, 5:32 PM CDTSpecial Weather StatementTOPDouglas, Shawnee28 min
May 18, 5:45 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Ottawa45 min
May 18, 5:56 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee49 min
May 18, 6:27 PM CDTTornado WarningTOPDickinson, Ottawa33 min
May 18, 6:37 PM CDTTornado Warning Tornado observedTOPClay, Dickinson, Geary, Riley23 min
May 18, 6:39 PM CDTSevere Thunderstorm WarningTOPWabaunsee51 min
May 18, 6:41 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee49 min
May 18, 6:50 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee40 min
May 18, 6:54 PM CDTFlash Flood WarningTOPDickinson4 hr
May 18, 6:58 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa32 min
May 18, 6:58 PM CDTTornado WarningTOPGeary, Riley32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.